Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2017, 2:43 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 16, 2017, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:46 PM EDT | FLASH FLOOD | 1 E Whitehall, PA | STREETS RUN IS SHUT DOWN AT PROSPECT ROAD BY PENNDOT |
| Jun 16, 2:47 PM EDT | FLASH FLOOD | 2 Ene West Mifflin, PA | FLOODING ON ROADWAY WITH 1 VEHICLE STUCK IN WATER AT LEBANON CHURCH ROAD AT LEBANON ROAD |
| Jun 16, 2:51 PM EDT | FLASH FLOOD | West Mifflin, PA | HOMESTEAD DUQUESNE ROAD AT LOWER BULL RUN ROAD IS FLOODED |
| Jun 16, 2:53 PM EDT | FLASH FLOOD | 1 Nnw Glassport, PA | OCCUPIED VEHICLE STUCK IN RISING WATERS AT INTERSECTION OF WASHINGTON AVE AND CURRY HOLLOW ROAD |
| Jun 16, 2:55 PM EDT | FLASH FLOOD | 1 Nw Mckeesport, PA | FLOODED ROADWAY ON LYSLE BLVD AT EVANS AVE |
| Jun 16, 3:02 PM EDT | FLASH FLOOD | 1 Nnw Port Vue, PA | ONE VEHICLE STUCK IN FLOOD WATERS AT 702 WASHINGTON AVE. THIS VEHICLE WAS HIT BY A LANDSLIDE |
| Jun 16, 3:13 PM EDT | FLASH FLOOD | Liberty, PA | FLOODED ROADWAY AT INTERSECTION OF GLENN AVE AND LIBERTY WAY |
| Jun 16, 3:35 PM EDT | FLASH FLOOD | 1 N Pleasant Hills, PA | ROUTE 51 NEAR PLEASANT HILLS BLVD HAS A HILL SIDE COMING DOWN ONTO ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WGUS51 KPBZ 161843
FFWPBZ
PAC003-162145-
/O.NEW.KPBZ.FF.W.0022.170616T1843Z-170616T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
243 PM EDT FRI JUN 16 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
* Until 545 PM EDT.
* At 242 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pittsburgh, Mount Lebanon, Bethel Park, McKeesport, Gastonville,
West Mifflin, Baldwin, Whitehall, South Park Township, Munhall,
Jefferson Hills and North Versailles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4038 7977 4032 7978 4030 7979 4029 7978
4028 7980 4026 7979 4024 7981 4023 7979
4019 7989 4021 7995 4022 7997 4024 7997
4025 7992 4029 8005 4041 8003 4039 7975
$$
342 follow-up statements
130
WGUS71 KPBZ 162020
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
420 PM EDT FRI JUN 16 2017
PAC003-162145-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-170616T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
420 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
SOUTHEASTERN ALLEGHENY COUNTY...
At 411 PM EDT, flash flooding is already occuring and emergency
management has reported road closures in multiple locations
including areas near Whitehall, West Mifflin, Glassport, Mckeesport,
Port Vue, Liberty, Lincoln, and Pleasant hills. In addition, to road
closures, several reports of landslides have also been received due
to the daily heavy rain. Do not drive through flooded roadways. Turn
around don't drown. Report any flooding to your local law
enforcement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4038 7977 4032 7978 4030 7979 4029 7978
4028 7980 4026 7979 4024 7981 4023 7979
4019 7989 4021 7995 4022 7997 4024 7997
4025 7992 4029 8005 4041 8003 4039 7975
$$884
WGUS71 KPBZ 162143
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
543 PM EDT FRI JUN 16 2017
PAC003-162153-
/O.EXP.KPBZ.FF.W.0022.000000T0000Z-170616T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
543 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT 545 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4038 7977 4032 7978 4030 7979 4029 7978
4028 7980 4026 7979 4024 7981 4023 7979
4019 7989 4021 7995 4022 7997 4024 7997
4025 7992 4029 8005 4041 8003 4039 7975
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:19 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 16, 1:19 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 119 PM EDT Fri Jun 16 2017 .SYNOPSIS... Scattered showers and thunderstorms are possible again today, though expected to be less widespread than yesterday. Saturday will offer a break before more widespread showers and storms return Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Between noon and 1pm, a line of showers and thunderstorms has developed across central portions of the forecast area. Have added categorical mention of rain along the line. Luckily, so far the line only has scattered coverage across Allegheny County, one of the areas that received the heaviest rainfall over the last three days. Also added heavy rain mention in the forecast as well. With noon update, brought slight chance pops farther west through the afternoon. While there is a bit of a lull in precipitation across the WV/MD ridges as of noon, the showers and thunderstorms that have developed over the last hour have been a bit farther west than expected. Previous... Shortwave trough will get hung up over the Mid- Atlantic region this afternoon, and models are hinting that storms could re-fire over the southeast and ridges. This is in response to the aforementioned shortwave and also there will be an east- southeast flow on the other side of the ridges which will promote low-level moisture convergence along the higher elevations. Cloud cover will be a little tricky as drier air is diving southward behind the exiting trough, but still plenty of moisture gets hung up on its northern flank. Would expect to see a clearing line moving southward this morning, but how far south it makes it is still uncertain. Additionally, with surface dewpoints still well into the 60s, cu would likely develop in areas that see sun. High temps will be a couple of degrees cooler then Thursday. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Models are now showing a drier Saturday, with temperatures rising under strong southerly flow. The next shortwave trough is a little slower on the latest model runs, with most of the large scale ascent spinning northward over the Great Lakes by late in the day. Have lowered PoPs on Saturday, but kept a mention in the ridges, as a southeastern low level flow could produce some pop-up activity in these locales during the afternoon. If we can get the sun involved, should see a well mixed atmosphere, which will lead to very warm temps. Noticeably deeper trough will dig into the Western Great Lakes on Sunday, and waves of energy will spin eastward ahead of the main upper level system. The first wave will cross Sunday morning, returning the risk for showers. More substantial activity will develop Sunday afternoon ahead of the slow moving surface front and a stronger shortwave. Still a good deal of uncertainty on the timing and strength of convection late Sunday, so this part of the forecast will be modified over the next couple of days. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Showers/thunderstorms should continue into at least Monday morning, as the surface front gets hung up Sunday night with the development of a surface low southwest of the area. This may hold up complete frontal passage until Monday afternoon. The upper trough is progged to persist across the NE CONUS through mid week. Temperatures are expected to return to near seasonal levels. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... MVFR stratus will linger into the afternoon at DUJ and MGW, but otherwise VFR is expected at the rest of sites with developing cu. Low level moisture convergence and instability will allow for showers and storms to refire across southeastern portions of the region today. While this has not been added to ANY taf site yet, amendments may be needed based on hi res guidance and mesoanalysis. Expect some fog again overnight with plenty of moisture in the low levels from recent rainfall. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 16, 4:27 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 427 AM EDT Fri Jun 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-170830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 427 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and storms are possible again Sunday and Sunday night. This could potentially bring more heavy rain and increase the threat of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 10:25 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 1 W MCCANDLESS TOWNSHIP 40.58N 80.04W
06/15/2017 ALLEGHENY PA DEPT OF HIGHWAYS
TWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE
WAY UP
&&
EVENT NUMBER PBZ1701602
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:43 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 15, 9:20 PM EDT | Special Weather Statement | PBZ | Westmoreland | 55 min |
| Jun 15, 10:19 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 4 hr |
| Jun 15, 11:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 8 hr |
| Jun 16, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 39 min |
| Jun 16, 3:02 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 16, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Jun 16, 3:34 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 16, 4:07 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 16, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 18 min |
| Jun 16, 4:27 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.